Alert archive / Montana / Special Weather Statements in 2022
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Aug 4, 2022, 2:12 PM MDT for Judith Basin County, Montana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2022, 2:12 PM MDT (20:12 UTC)
- Expired
- Aug 4, 2022, 2:45 PM MDT
- In force
- 33 min
- Issued by
- NWS Great Falls, MT
- Hail
- 0.00 in
- Wind
- 50
County Judith Basin County, MT
The radar
The Great Falls radar (KTFX), 122 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2967 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
346
WWUS85 KTFX 042012
SPSTFX
Special Weather Statement
National Weather Service Great Falls MT
212 PM MDT Thu Aug 4 2022
MTZ012-050-054-042045-
Cascade MT-Judith Basin MT-Meagher MT-
212 PM MDT Thu Aug 4 2022
...Dissipating thunderstorms will impact portions of northeastern
Meagher, southern Judith Basin, and southeastern Cascade Counties
through 245 PM MDT...
At 211 PM MDT, Doppler radar was tracking dissipating thunderstorms
along a line extending from 36 miles south of Belt to 16 miles
southeast of White Sulphur Springs. Movement was east at 65 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Neihart, Martinsdale, Sapphire Village, Checkerboard, Utica and
Lennep.
This includes the following highways...
Highway 200 between mile markers 28 and 30.
Highway 12 between mile markers 47 and 77.
Highway 89 between mile markers 2 and 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building or other
sturdy shelter until these storms pass.
&&
LAT...LON 4670 10982 4675 10996 4674 11003 4675 11005
4671 11021 4672 11027 4643 11028 4637 11057
4690 11124 4721 11037 4670 10974
TIME...MOT...LOC 2011Z 248DEG 59KT 4687 11112 4644 11059
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
SCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 4, 11:20 AM MDT, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 4, 11:20 AM MDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1120 AM MDT Thu Aug 4 2022 ...Aviation Section Updated... .SYNOPSIS... Hot, dry, and windy conditions will continue across the Northern Rockies through today. Winds will be especially strong along the Rocky Mountain Front and east to the Interstate 15 corridor in North Central Montana. Scattered to numerous showers and thunderstorms are expected this afternoon and evening, mainly along and southeast of a Lincoln, to Great Falls, to Havre line. && .UPDATE... Observed minimum temperatures this morning for areas east of the Rocky Mountain Front were 5 to 10 degrees F warmer than forecasted and current satellite imagery shows developing cumulus along the ID/MT border. No changes to the temperature and wind forecast were made this morning with high wind gusts still expected for today. Minor adjustments were made to PoPs for this afternoon for North Central MT as confidence increases for scattered showers and thunderstorm development this afternoon and evening. Increased PoPs in Blaine and Fergus counties as confidence grows for showers and thunderstorms this evening to develop and move northeastward into those areas. Webb && .AVIATION... 1120 AM MDT Wed Aug 3 2022 (04/18Z TAF period) VFR conditions continue to prevail under high-level clouds through the morning. Thereafter, scattered to numerous showers and thunderstorms are expected to develop across Southwest Montana between 18-22z extending northeastward to portions of central Montana, which may lead to brief periods of MVFR conditions. Primary impacts to terminals will be gusty, erratic winds. At approximately the same time, winds will be increasingly stronger at all terminals, but especially across the plains. Expect mountain wave turbulence along the Rocky Mountain Front through this evening. A weak cold front will cause winds to become northerly from north to south across the area beginning around 11z/Fri at KCTB to around 16z/Fri at KLWT. Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .FIRE WEATHER... A Red Flag Warning remains in effect until 9 PM Thursday across all TFX fire weather zones. Windy, dry, and warm conditions are expected each afternoon through Thursday evening, which in combination with receptive fuels, would make any fire starts difficult to put out. Cooler temperatures and lighter winds are expected Friday and Saturday. Upper ridging builds back over the area this weekend into Monday, but models appear in good agreement with a ridge breakdown sometime around the middle of next week as an upper trough moves into the Pacific Northwest, with timing ranging from as early as Tuesday to as late as Thursday of next week. This is a known fire weather watchout for winds and thunderstorm activity in the Northern Rockies region. Stay tuned. && .PREV DISCUSSION... /ISSUED 510 AM MDT Thu Aug 4 2022/ Today through tonight...primary forecast concerns are High Winds, Fire Weather, and isolated severe thunderstorms. Anomalously strong mid-level flow associated with a H500 longwave trough, which is currently moving over the Pacific Northwest and British Columbia coasts this morning, will overspread the Northern Rockies from this morning and through the evening hours tonight. NAEFS analysis indicates that H700 wind speeds will be 3 to 4 standard deviations above normal northwest of a Lincoln, to Great Falls, to Havre line through this evening, with the remainder of Southwest through North Central Montana being 1 to 2 standard deviations above normal. Expectation is that winds will begin to increase rapidly between 15-18z across the CWA with increasing solar insolation and resulting mixing, with strong and gusty winds then persisting across the region through 00-03z tonight. A High Wind Warning remains in effect for the Rocky Mountain Front, Eastern Glacier, Toole, Liberty, and Eastern Pondera from 12/18z today through 03z tonight, with Hill County also being added to the warning this morning as confidence in winds reaching warning levels has increased here (especially for western portions of the county [i.e. Inverness area]). This High Wind event more closely resembles one that would be seen during the late fall and/or winter, and could be especially impactful given the presence of foliage, which could lead to tree damage given the increased surface areas of the trees. The strong southwest to west winds combined with hot temperatures (80s to near 100 degrees) and dry conditions (relative humidity values as low as 7-12%) will also lead to critical fire weather conditions across the entire CWA through this evening, with the potential for new or existing fires to spread very rapidly. This will be especially true over the plains where grasses are cured and a wind driven fire run could be difficult to contain. Finally, monsoonal moisture rotating around the H500 high over the Great Basin/Desert Southwest will bring scattered to numerous showers/thunderstorms over Southwest and eastern portions of Central and North Central Montana (mainly along and southeast of a Lincoln, to Great Falls, to Havre line) through this evening. A Marginal Risk for severe thunderstorms exists over eastern portions of Southwest, Central, and North Central Montana today, with the primary concern being the potential for damaging wind gusts given inverted-v profiles and the presence of strong mid-level flow. - Moldan Friday through Saturday...cooler air, with high temperatures near to below normal, will overspread the Northern Rockies through the first half of the upcoming weekend. Precipitation chances will also be possible both day across most of the CWA, especially south of the Interstate 90 corridor in Southwest Montana. Some thunderstorms on Friday could produce locally heavy rainfall, and for this reason WPC has portions of Southwest Montana under a Marginal Risk for Excessive Rainfall. - Moldan Sunday through next Thursday...upper level ridging will begin to build back into the Northern Rockies, which lead to high temperatures rising back into the 90s to near 100 degrees. Monsoonal moisture pivoting northeast and over southern portions of the Northern Rockies will also provide for isolated to scattered showers and thunderstorms, especially from Tuesday through Thursday. - Moldan && .PRELIMINARY POINT TEMPS/POPS... GTF 95 55 82 52 / 10 10 10 20 CTB 84 49 73 46 / 0 0 10 10 HLN 96 56 86 52 / 30 20 20 30 BZN 95 54 86 53 / 40 40 50 50 WYS 84 48 76 47 / 40 50 70 60 DLN 89 53 84 51 / 40 20 40 40 HVR 97 55 79 51 / 10 10 10 20 LWT 94 56 80 51 / 40 40 30 40 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening Central and Eastern Lewis and Clark National Forest Areas...Chouteau and Fergus Counties...Gallatin National Forest...Helena and Townsend Ranger Districts of the Helena National Forest...Lincoln Ranger District of the Helena National Forest. High Wind Warning until 9 PM MDT this evening Eastern Glacier... Eastern Pondera...Hill...Liberty...Toole. Red Flag Warning until 9 PM MDT this evening Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Hill and Blaine Counties...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front. Red Flag Warning until 9 PM MDT this evening Deerlodge/Western Beaverhead National Forest...Eastern Beaverhead National Forest. High Wind Warning until 9 PM MDT this evening Northern Rocky Mountain Front...Southern Rocky Mountain Front. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Aug 4, 2:12 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
212 PM MDT Thu Aug 4 2022
MTZ012-050-054-042045-
Cascade MT-Judith Basin MT-Meagher MT-
212 PM MDT Thu Aug 4 2022
...Dissipating thunderstorms will impact portions of northeastern
Meagher, southern Judith Basin, and southeastern Cascade Counties
through 245 PM MDT...
At 211 PM MDT, Doppler radar was tracking dissipating thunderstorms
along a line extending from 36 miles south of Belt to 16 miles
southeast of White Sulphur Springs. Movement was east at 65 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Neihart, Martinsdale, Sapphire Village, Checkerboard, Utica and
Lennep.
This includes the following highways...
Highway 200 between mile markers 28 and 30.
Highway 12 between mile markers 47 and 77.
Highway 89 between mile markers 2 and 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building or other
sturdy shelter until these storms pass.
&&
LAT...LON 4670 10982 4675 10996 4674 11003 4675 11005
4671 11021 4672 11027 4643 11028 4637 11057
4690 11124 4721 11037 4670 10974
TIME...MOT...LOC 2011Z 248DEG 59KT 4687 11112 4644 11059
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SCThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 2:16 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Gallatin, Meagher | 29 min |
| Aug 4, 2:51 PM MDT | Special Weather Statement | TFX | Broadwater, Fergus, Judith Basin, Meagher | 24 min |
| Aug 4, 3:14 PM MDT | Special Weather Statement | TFX | Fergus | 31 min |
| Aug 4, 3:18 PM MDT | Special Weather Statement | TFX | Meagher | 27 min |
| Aug 4, 3:41 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus | 34 min |
| Aug 4, 4:25 PM MDT | Special Weather Statement | TFX | Fergus | 35 min |
| Aug 4, 4:45 PM MDT | Special Weather Statement | TFX | Gallatin, Madison | 30 min |
| Aug 4, 5:07 PM MDT | Special Weather Statement | TFX | Fergus | 23 min |
| Aug 4, 5:35 PM MDT | Special Weather Statement | TFX | Fergus | 25 min |
Nearby
Special Weather Statements in Montana, 2022Every special weather statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.